The problem Sallie Mae Fisher is suffering from is the cognitive impairment that aggravates her initial condition.
The problem is serious. Adding to Fisher’s depression due to the recent loss of her husband, cognitive impairment makes her apathetic. Her loss of appetite has led to the rapid loss of weight dangerous to her heart condition. Besides, Sallie Mae expressed the desire to meet her husband soon, which indicates possible suicidal thoughts.
The evidence of Sallie Mae’s depression is her home that is unclean and dark, and her complaints about her depressed mood.
An intervention will include the review of the medications she takes since polypharmacy may induce cognitive impairment (Rogers, Wiese & Rabheru, 2008). Medications such as Darvocet N and Lanoxin are associated with cognitive impairment (136 Drugs That Can Cause Cognitive Impairment, 2015). Besides, Fisher will be encouraged to become more active, go out and interact with people (church groups), possibly, hire a caregiver.
Nurse: Good morning, Sallie Mae, I will be your nurse today, my name is Christina. I understand you have problems you refer to as “cloudy mind”. You also have lost your appetite, and you feel like you have no energy or willingness to get out of bed and do things.
Sallie Mae: Yes, since my husband passed away I have been very depressed, I miss him. I think I started to feel worse recently.
Nurse: I am sorry for your loss, Sallie Mae, may your husband rest in peace. It looks like you loved each other very much. That is why I believe that your husband would like you to continue living.
Sally Mae: Probably, he loved life.
Nurse: Of course, he did, Sallie Mae, and I am here to help you feel better. First of all, let me tell you about the long list of medications you are taking. I am sure you are hoping that by taking more pills you are increasing your chances to recover soon, but in reality, when there are too many different medications in your body sometimes it may get confused, and give you a “cloudy mind”. One of your home medications (Lanoxin), copies your prescription medication (Digoxin). Besides, you take two different drugs for your pain, and one of them (Darvocet N) is quite tricky, it may affect your mind making it cloudy. I believe it would be better to make your list of medications slightly shorter. Moreover, it is obvious that not only your body feels low, but also your spirit. It is natural since you are mourning the loss of your husband, but let me ask you, Sallie Mae, do you feel lonely?
Sallie Mae: All the time, Christina. I miss my husband, and my daughter is so busy with her troubles. She rarely comes to visit me.
Nurse: Have you ever thought about finding people to talk to, someone with similar situations who would understand you truly?
Sallie Mae: Oh, dear, it is so difficult to make friends at my age.
Nurse: But not impossible, right? Have you ever thought of going to church and joining a prayer group, Sallie Mae? Talking to God in your prayers might help you feel closer to your husband.
Sallie Mae: That sounds good, Christina.
Nurse: Of course, and it will be helpful as well. Finally, if you do not feel energetic enough to do all the chores around your home, you could hire a caregiver who would become your companion for a lot of activities. It would provide you with someone to talk to, maybe even go for walks.
Sallie Mae: Thank you for the advice, Christina!
Rogers, J., Wiese, B. S., & Rabheru, K. (2008). The Older Brain on Drugs: Substances That May Cause Cognitive Impairment. Geriatrics and Aging, 11(5): 284-289.